Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
Hello I had an unprotected sex on 8th of April and took an ecp on 9th. And I am not sure whether it's bleeding or period I got it 5 days after I took ecp. Lasted for 5 days.. am I pregnant ? :( I'm really worried please help me answer my questionMay 2, 2017 - 2:57am
The bleeding which happened five days after taking the pill was proof that the pill worked and you did not become pregnant.
Regards,May 7, 2017 - 2:09pm
Hello maryann, please help I am in a slight dilemma. I had unprotected sex and I took the 2 tablets if postinor 2 immediately. But then the next day, I had another unprotected sexual intercourse do I need to take another postinor 2 or will the old one still work?June 13, 2017 - 9:24pm
Hi Maryann,May 23, 2017 - 10:18am
I took Plan B last month and I'm still having symptoms from the pill. I had my period a week after taking it and it lasted for 8 days so I'm guessing it worked.. My symptoms are, fatigue, frequent urination, and breast tenderness. My bladder starting to feel fuller. I'm constantly using the bathroom probably 7 times per day. Before of all this my period was irregular and sometimes would be on for 2-3 months. I want to go to the doctor, but I hate hearing bad news.
When should I expect my period? Because I haven't get my period yet since 2nd of April (my last period) ?May 16, 2017 - 2:29am
Hi Doc I hope you can help me, I had unprotected sex I drank the plan b after 18 hours after a.week I had like a mini mensturation first day light pink next day heavy bleeding abdominal pains dark red , third day only spotting of dark red , I took a pregnancy test before this occured and have not had sex till now im worried the preg test by the way was negative blood test and urine test , is this my period my period cycle is 7 days , will I still get my period , but my period was due these 3 days I bled thanks docFebruary 13, 2017 - 7:57am
Had unprotected sex last dec 18. Used nordette as ECP. Took the first 4 pills on dec 20 at 7:30 pm and drank the next 4 the next day at 7:30am. Felt nauseous everytime I took it but it lasted just a couple of minutes. I waited for the side effects but there was none. Not until after a week, I started to feel mild cramps, breast tenderness, and nausea. But I'm thinking it might also be signs of PMS. In some blogs I've read, it was mentioned that WB can happen from 7 at most 12 days after drinking the last set of pills. Days have passed I was starting to feel more worried because 7, 8, 9, 10, 11, 12 days have passed I still have not gotten the withdrawal bleeding. I was still experiencing breast tenderness until day 12 after taking the pill. I just had my fingers crossed wishing to have my period on time. I was expecting it to come on Jan 6. And then Jan 5 came, I have lost my hope and just lifted my worries up. At exactly noon of Jan 5, I bled. I don't if it was my period or the WB because it came 1 day early than expected. As soon as I bled, the breast tenderness went away. The bleeding was heavy on the first day, it was dark red and had clots. Then was light to moderate after a couple of days. It lasted for 4 days. Now its already Jan 19, I'm worrying again because I'm feeling a little bit nauseous and I'm having a little abdominal pain. I don't know if its because I'm ovulating or if I'm still experiencing the side effects of drinking the pills. Do you think I'm pregnant? Is there a chance?
I'm expecting my next period to come on Feb 1. I do hope it really comes!January 19, 2017 - 3:48pm
hello doctor i am 21 years old. I had taken pills while having unprotected sex with my partner. After taking pills in within 7 day i got heavy period continuing for 5 days. Then soon after 10 days of this period i got another period. Is it normal . Weather tell me its side effects off pills or some other reason is there. I had consumed pills on right time within 24 hrs. Please tell me which kind of problem is it.January 18, 2017 - 3:49pm
Hello doctor , I have o e question . Yesterday after having unprotected sex with my boyfriend I took Ecee two first pill immediately during 2hrs . But the problem is I miss recognized that 2nd pill have to take 12hrs after 1st pill . But I took 24hrs late for 2nd pill , it'a mean 12hrs delayed . Any recommended that how I should do , ? Should I take the another pill or ?? Please helpJanuary 15, 2017 - 2:37am
Thank you so much
I am not a doctor, but I will do my best to answer your question.
Do not take another pill. speak with either a pharmacist or your gynecologist about this.
Any medication, including an ECP, is effective as suggested when taken properly. A pharmacist or your physician is your best resource.
Regards,January 16, 2017 - 9:30am